Alert archive / Texas / River Flood Warnings in 2017
River Flood Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at May 22, 2017, 10:11 AM CDT for Brewster County, Texas. It took effect at May 22, 2017, 11:01 AM CDT. It was in force for 41 hr.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 10:11 AM CDT (15:11 UTC)
- In effect from
- May 22, 2017, 11:01 AM CDT
- Expired
- May 24, 2017, 4:12 AM CDT
- In force
- 41 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2). The gauge peaked at 12.82 ft at May 22, 2017, 2:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
559
WGUS44 KMAF 221511
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
1011 AM CDT Mon May 22 2017
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Boquillas-Rio Grande Village affecting Brewster
County
.Thunderstorms producing very heavy rainfall Sunday resulted in
rapid river rises on the Rio Grande and tributaries in the Big Bend
area over the past few hours. Rain gauges and radar indicate that 3-4
inches of rain fell in some areas. As a result, the Rio Grande is
above expected to rise into minor flood late this morning, then fall
below flood stage by late afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued this afternoon.
&&
TXC043-230711-
/O.NEW.KMAF.FL.W.0004.170522T1601Z-170524T0912Z/
/BOQT2.1.ER.170522T1601Z.170522T1800Z.170522T2112Z.NO/
1011 AM CDT Mon May 22 2017
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Boquillas-Rio Grande Village.
* until late Tuesday night, or until the warning is cancelled.
* At 9AM Monday the stage was 12.0 feet (3.7 meters).
* flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...Rise above flood stage by late this morning and continue
to rise to near 14.0 feet (4.3 meters) by this afternoon. The
river will fall below flood stage by late this afternoon.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
stage. Water pumps submerge.
This crest compares to a previous crest of 13.9 feet (4.2 meters) on
Aug 19 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Tue Tue
1PM 7PM 1AM 7AM
Boquillas-Rio 12.0 13.0 12.0 Mon 9 AM 14.0 7.6 5.9 4.5
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Tue Tue
1PM 7PM 1AM 7AM
Boquillas-Rio 3.7 4.0 3.7 Mon 9 AM 4.3 2.3 1.8 1.4
&&
LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292
$$
441 follow-up statement
896
WGUS84 KMAF 221850
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
150 PM CDT Mon May 22 2017
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Boquillas-Rio Grande Village affecting Brewster
County
...The Flood Warning has expired for the following rivers in Texas...
Rio Grande Johnson Ranch affecting Brewster County
.Thunderstorms producing very heavy rainfall Sunday resulted in
rapid river rises on the Rio Grande and tributaries in the Big Bend
area. Rain gauges and radar indicate that 3-4 inches of rain fell in
some areas. As a result, the Rio Grande is near flood stage in some
places, but expected to remain below flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
This will be the last staement issued for this event.
&&
TXC043-221920-
/O.EXP.KMAF.FL.W.0003.000000T0000Z-170522T1823Z/
/TELT2.1.ER.170522T0247Z.170522T0515Z.000000T0000Z.NO/
150 PM CDT Mon May 22 2017
The Flood Warning has expired for
the Rio Grande at Johnson Ranch.
* At 1PM Monday the stage was 6.5 feet (2.0 meters).
* Flood stage is 15.0 feet (4.6 meters).
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Thu Fri
7AM 7AM 7AM 7AM
Johnson Ranch 12.0 15.0 6.5 Mon 1 PM 5.1 3.9 3.4 3.3
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Thu Fri
7AM 7AM 7AM 7AM
Johnson Ranch 3.7 4.6 2.0 Mon 1 PM 1.6 1.2 1.0 1.0
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338
$$
TXC043-221920-
/O.CAN.KMAF.FL.W.0004.000000T0000Z-170524T0912Z/
/BOQT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
150 PM CDT Mon May 22 2017
The Flood Warning is cancelled for
the Rio Grande at Boquillas-Rio Grande Village.
* At 1PM Monday the stage was 12.8 feet (3.9 meters).
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river crested below flood stage at 12.8 feet (feet
meters). The river will fall to 3.8 feet (1.2 meters) by .
* Impact...At 13.0 feet (4.0 meters), the river reaches minor flood
stage. Water reaches the water pumps maintained by the park
service that are used to water the campgrounds and to provide water
to the employee living quarters. It may be necessary for park
personnel to remove the pumps.
This crest compares to a previous crest of 16.4 feet (5.0 meters) on
Aug 26 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Thu Fri
7AM 7AM 7AM 7AM
Boquillas-Rio 12.0 13.0 12.8 Mon 1 PM 3.8 2.9 2.9 2.9
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Wed Thu Fri
7AM 7AM 7AM 7AM
Boquillas-Rio 3.7 4.0 3.9 Mon 1 PM 1.2 0.9 0.9 0.9
&&
LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292
$$
44What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at May 22, 6:29 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 22, 6:29 AM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 629 AM CDT Mon May 22 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... Look for mainly IFR ceilings this morning at the west Texas and southeast New Mexico terminals. Some fog is also possible but extensive low clouds should help limit its occurrence. Expect VFR conditions to develop at the terminals around 22/18z. A strong upper level disturbance will move into southeast New Mexico and west Texas late this afternoon and this evening, bringing with it either prob30 or tempo MVFR conditions in thunderstorms with brief gusty winds. 12 && .PREV DISCUSSION... /issued 327 AM CDT Mon May 22 2017/ DISCUSSION... Current radar shows a little convection north of Lea County this morning, but much more is expected later today as an upper level trough dives southeast out of the Rockies. Instability and shear are enough that some storms will be severe with the greatest threat area being the northern and eastern Permian Basin. This activity will move east out of the area this evening before the trough pushes a cold front south later tonight with more rainfall expected along and behind this boundary. Clouds and rain kept the high in Midland at an astonishing 71 degrees yesterday, and while it should be warmer today we are still expecting highs to be well below normal again. Cold air advection Tuesday will again keep highs in the 60s and 70s everywhere except in the Big Bend. Enjoy this cool weather while you can as a dampened west coast ridge moves into the Central Plains Thursday, increasing westerly flow and causing temperatures to soar to their highest levels of the year taking us from one extreme to the other. Temps will diminish Friday, but only by a couple of degrees and still above normal. The westerly flow will also end rain chances through the weekend. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 60 74 53 / 30 80 50 10 Carlsbad 85 57 74 50 / 50 30 20 0 Dryden 82 66 81 56 / 20 30 40 10 Fort Stockton 85 58 72 54 / 30 50 40 10 Guadalupe Pass 83 56 67 52 / 30 10 10 0 Hobbs 75 51 67 47 / 50 60 30 10 Marfa 83 50 74 43 / 30 30 20 10 Midland Intl Airport 77 58 72 52 / 30 70 40 10 Odessa 77 57 72 53 / 30 70 40 10 Wink 84 58 72 52 / 30 50 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/12
Hazardous weather outlook, May 22, 4:24 AM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 424 AM CDT Mon May 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 424 AM CDT Mon May 22 2017 /324 AM MDT Mon May 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Thunderstorms are possible areawide through tonight. The greatest areal coverage of thunderstorms is expected to be in the Permian Basin this evening. Some storms are expected to become severe with large hail and damaging winds the main threats. The stronger storms will also be capable of producing locally heavy rainfall and flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A cold front is expected to generate more thunderstorms across the region Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:01 PM CDT | River Flood Warning | MAF | Brewster | 19 hr |
| May 22, 3:58 PM CDT | Special Weather Statement | MAF | Culberson | 47 min |
| May 22, 4:23 PM CDT | Special Weather Statement | MAF | Pecos | 52 min |
| May 22, 4:42 PM CDT | Special Weather Statement | MAF | Culberson | 48 min |
| May 22, 5:01 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 22, 5:24 PM CDT | Special Weather Statement | MAF | Loving, Winkler | 51 min |
| May 22, 5:27 PM CDT | Special Weather Statement | MAF | Brewster | 48 min |
| May 22, 5:51 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| May 22, 6:09 PM CDT | Special Weather Statement | MAF | 51 min | |
| May 22, 6:37 PM CDT | Special Weather Statement | MAF | Crane | 38 min |
| May 22, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| May 22, 6:44 PM CDT | Special Weather Statement | MAF | Yoakum | 46 min |
Nearby
River Flood Warnings in Texas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.